You wake up in the morning, and your ears are ringing. This is weird because they weren’t doing that last night. So now you’re wondering what the cause could be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been quite moderate of late). But your head was aching yesterday, and you did take some aspirin last night.
Might the aspirin be the trigger?
And that prospect gets your brain working because maybe it is the aspirin. And you recall, somewhere in the deeper recesses of your memory, hearing that certain medicines were connected with reports of tinnitus. Is one of those medicines aspirin? And does that mean you should stop using aspirin?
Tinnitus And Medication – What’s The Link?
Tinnitus is one of those conditions that has long been reported to be connected to many different medications. But those rumors aren’t exactly what you’d call well-founded.
The common thought is that tinnitus is widely seen as a side effect of a broad range of medicines. The fact is that there are a few kinds of medications that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:
- Starting a new medication can be stressful. Or more frequently, it’s the underlying condition that you’re taking the medication to treat that brings about stress. And stress is commonly linked to tinnitus. So it’s not medication producing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
- Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
- The condition of tinnitus is fairly prevalent. More than 20 million individuals cope with recurring tinnitus. When that many people deal with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medication is used. It’s understandable that people would incorrectly think that their tinnitus symptoms are the result of medication because of the coincidental timing.
What Medicines Are Connected to Tinnitus
There is a scientifically established link between tinnitus and a few medications.
The Link Between Strong Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear harming) properties. These strong antibiotics are normally only used in extreme situations and are known as aminoglycosides. High doses are usually avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). Creating diuretics are known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you may typically encounter.
Aspirin Can Trigger Ringing in Your Ears
And, yes, the aspirin could have been what caused your tinnitus. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at extremely high doses of aspirin. Tinnitus symptoms usually won’t be produced by normal headache dosages. But when you stop using high doses of aspirin, thankfully, the ringing tends to disappear.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other uncommon medicines. And there are also some unusual medication mixtures and interactions that may generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best plan.
That being said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for sure if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.